Alert archive / Illinois / River Flood Warnings in 2009

River Flood Warning 79, NWS Paducah, KY

December 24, 2009Jackson County, Illinois

NWS Paducah, KY issued this river flood warning at Dec 24, 2009, 10:20 AM CST for Jackson County, Illinois. It took effect at Dec 27, 2009, 4:47 AM CST. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Dec 24, 2009, 10:20 AM CST (16:20 UTC)
In effect from
Dec 27, 2009, 4:47 AM CST
Expired
Jan 2, 2010, 10:47 PM CST
In force
7 days
Issued by
NWS Paducah, KY
Flood severity
Moderate

County Jackson County, IL

The radar

The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Muddy River at Murphysboro (MURI2). The gauge peaked at 27.51 ft at Dec 29, 2009, 9:00 PM CST.

actionminormoderate102012/2412/2512/2612/2712/2812/2912/3012/3101/0101/0201/0301/04
Action stage
20 ft
Minor stage
22 ft
Moderate stage
28 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05599490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Dec 24, 5:49 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 24, 5:49 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
549 AM CST THU DEC 24 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. DISCUSSION SECTION IS
UNCHANGED FROM THE 252 AM ISSUANCE.

&&

.DISCUSSION...
INTENSE UPPER LEVEL SHORTWAVE WILL ACQUIRE A STRONG NEGATIVE TILT AS
IT MOVES NORTHEAST ACROSS OUR REGION THIS EVENING. ASSOCIATED
SURFACE LOW WILL DEEPEN TO AROUND 990 MB AS IT TRACKS NORTH ACROSS
EASTERN MISSOURI TONIGHT. THIS SYSTEM WILL BE ACCOMPANIED BY STRONG
DEEP FORCING FOR ASCENT...RESULTING IN HEAVY RAINFALL. MOST GUIDANCE
REMAINS IN GOOD AGREEMENT THAT AXIS OF HEAVIEST QPF WILL BE ACROSS
SOUTHEAST MISSOURI...CLOSEST TO THE SURFACE LOW TRACK AND POSSIBLY
AIDED BY OROGRAPHIC EFFECTS WITH EAST/SOUTHEAST FLOW ENCOUNTERING
THE OZARK FOOTHILLS. LOCATION AND TIMING OF FLOOD WATCH LOOKS VERY
GOOD. TOTAL RAINFALL STILL LOOKS ON THE ORDER OF A COUPLE OR THREE
INCHES IN THE WATCH AREA...LOCALLY HIGHER IN THE HILLY TERRAIN OF SE
MISSOURI.

AS FOR THE WIND THREAT...THERE WILL BE A STRONG LOW LEVEL FRONTAL
INVERSION. DESPITE TREMENDOUS LOW LEVEL WIND FIELDS /80 KNOTS AT 850
MB/...MIXING THIS WIND DOWN WILL BE DIFFICULT. GFS HAS BEEN
INDICATING 40 KNOTS BARELY OFF THE SURFACE...SO EVEN THE WEAKEST
MIXING CONDITIONS COULD STILL YIELD ADVISORY LEVEL WIND GUSTS.
FOLLOWING THE PASSAGE OF THE OCCLUDED FRONT LATER TONIGHT...MIXING
HEIGHTS WILL RISE RAPIDLY. HOWEVER...WIND FIELDS WILL BE DECREASING
STEADILY. AS A RESULT...WIND GUSTS SHOULD BE MARGINAL FOR AN
ADVISORY. COULD SEE A MESOSCALE TYPE WIND EVENT IMMEDIATELY BEHIND
THE FRONT TONIGHT...BUT THIS IS TOUGH FOR MOST CONVENTIONAL MODELS
TO PICK UP.

ONCE THE OCCLUDED FRONT PASSES...COLDER AIR WILL RUSH IN LATER
TONIGHT AND REMAIN THROUGH THE NEXT SEVERAL DAYS. THE UPPER LOW WILL
BECOME QUASI STATIONARY OVER THE UPPER MISSISSIPPI VALLEY INTO THE
WEEKEND. MODELS ARE INCREASINGLY SHOWING STRONGER IMPULSES ROTATING
AROUND THE LOW...WHICH RESULT IN SOME SPOTTY QPF AND HIGHER MODEL
POPS. DUE TO LIMITED MOISTURE AND MODEL DIFFERENCES IN THE STRENGTH
AND TIMING OF THESE IMPULSES...FLURRIES OR A SLIGHT CHANCE OF LIGHT
SNOW WILL BE FORECAST FRIDAY NIGHT THROUGH SUNDAY.

TEMPS WILL BE A BLEND OF GFS MOS AND SREF 2 METER TEMPS THROUGH
CHRISTMAS NIGHT...THEN AT OR SLIGHTLY BELOW GFS MOS THIS WEEKEND.

AT LONGER RANGES...HIGH PRESSURE WILL MOVE EAST ACROSS THE REGION
EARLY IN THE WEEK. A 500 MB SHORTWAVE OF PACIFIC ORIGIN WILL
APPROACH FROM THE SOUTHWEST ABOUT MID WEEK. THIS SHORTWAVE WILL
INCREASE CLOUDS...BUT FORECAST WILL BE KEPT DRY DUE TO CONCERNS
ABOUT MOISTURE AVAILABILITY AND LACK OF LOW LEVEL FORCING.

&&

.AVIATION...
EMPHASIZED THE FIRST 3-4 HOURS OF THE PERIOD FOR WIDESPREAD MVFR
CONDITIONS IN MODERATE TO HEAVY RAINFALL. IFR CONDITIONS WILL BE
VERY POSSIBLE IN THE WEST INCLUDING KCGI AND KPAH. THE MIDDLE PART
OF THE DAY SHOULD SEE AN IMPROVEMENT...AS WE SHOULD BE BETWEEN WAVES
OF PRECIPITATION WITH MVFR TO VFR CONDITIONS.

IFR OR LOW MVFR CONDITIONS ARE EXPECTED WITH THE PRIMARY FRONTAL
BAND OF RAINS WHICH WILL PASS THROUGH THE AREA FROM MID AFTERNOON IN
THE FAR WEST THROUGH AROUND MIDNIGHT IN THE EAST.

TRIED TO KEEP GUSTS IN REASONABLE CHECK THROUGH THE DAY...AND THEN
HIT THEM HARDEST BEHIND THE FRONT TONIGHT...WHEN THE BOUNDARY/MIXED
LAYER DEEPENS AND STRONGER WINDS WILL BE ABLE TO REACH THE GROUND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLOOD WATCH THROUGH THIS EVENING FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH THROUGH THIS EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-
     HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-PULASKI-SALINE-
     UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...MY
AVIATION...DRS
Hazardous weather outlook, Dec 24, 9:50 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CST THU DEC 24 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 AM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI AND ALL BUT
EXTREME SOUTHEAST ILLINOIS THROUGH THIS EVENING. MOST WATCH
RELATED FLOODING WILL BE MINOR FLOOD ISSUES RELATED TO THE RECEIPT
OF WHAT WILL BE STORM TOTALS MAINLY IN THE 2 TO 3 INCH RANGE...THOUGH
ISOLATED HIGHER AMOUNTS ARE POSSIBLE. REFER TO THE WATCH FOR MORE
DETAILS.

A WIND ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. WINDS WONT
REALLY PICK UP IN EARNEST UNTIL THIS EVENING...BUT SUSTAINED
WINDS 15 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE STILL FORECAST BY
TONIGHT. REFER TO THE ADVISORY FOR MORE DETAILS.

ANY THUNDERSTORMS WILL BE ISOLATED WITH HEAVY RAIN AND LIGHTNING
THE PRIMARY ASSOCIATED HAZARDS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL REMAIN BRISK CHRISTMAS DAY WITH GUSTS IN THE 30 TO 40
MPH RANGE POSSIBLE. COMBINED WITH COLDER TEMPERATURES...WIND
CHILLS IN THE TEENS AND 20S CAN BE EXPECTED CHRISTMAS DAY AND
NIGHT. LIGHT SNOW OR FLURRIES IS A POSSIBILITY BUT NO
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER RELAY OF WIND AND RAIN REPORTS IS APPRECIATED.

In the hours before

Special weather statement, Dec 24, 9:30 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CST THU DEC 24 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>006-MOZ076-086-087-
100-107>112-114-241900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
930 AM CST THU DEC 24 2009

...WET ROADS AND FULL DITCHES LEADING TO DANGEROUS DRIVING CONDITIONS...

MODERATE TO HEAVY RAINFALL...COMBINED WITH POOR DRAINAGE...HAS
CAUSED MANY DITCHES TO BECOME FULL ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND FAR WEST KENTUCKY THIS MORNING.
THOUGH NO FLOODING HAS BEEN REPORTED...FULL DITCHES ARE CAUSING DEEP
PUDDLES ALONG THE EDGES OF SOME ROADWAYS. THESE PUDDLES...AND ALSO
AREAS OF HEAVY RAINFALL...WILL LEAD TO INCREASED HYDROPLANING
DANGER ACROSS THE REGION THROUGH THE DAY. USE EXTRA CAUTION ON THIS
BUSY TRAVEL DAY BY SLOWING DOWN...AND BE ALERT FOR WATER HAZARDS ON
AREA ROADS.

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:45 PM CSTFlood WatchPAHAlexander, Edwards, Franklin, Hamilton, Jackson, Jefferson and 9 more27 hr
Dec 24, 9:13 AM CSTRiver Flood WarningPAHWayne, White3 days
Dec 24, 9:18 AM CSTRiver Flood WarningPAHGallatin, Wayne, White12 days
Dec 24, 10:20 AM CSTRiver Flood WarningPAHFranklin, Williamson9 days
Dec 24, 5:54 PM CSTAreal Flood AdvisoryPAHAlexander, Edwards, Franklin, Hamilton, Jackson, Jefferson and 9 more6 hr
Dec 24, 1:03 AM CSTRiver Flood WarningPAHButler60 hr
Dec 24, 10:26 AM CSTFlash Flood WarningPAHBollinger, Butler, Stoddard, Wayne6 hr
Dec 24, 12:43 PM CSTFlash Flood WarningPAHCarter, Ripley6 hr
Dec 24, 4:09 PM CSTAreal Flood WarningPAHButler, Mississippi, New Madrid, Scott, Stoddard18 hr
Dec 24, 4:11 PM CSTAreal Flood WarningPAHBollinger, Cape Girardeau, Perry, Wayne8 hr

Nearby

River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.